Case: A 33 year old gentleman presented with significantly raised testosterone levels, testicular pain, erectile dysfunction and weight loss. He denied use of anabolic steroids. Upon physical examination he looked muscular and tanned. Left testicle was tender with no palpable mass. Raised androgen levels (Siemens immunoassay) were confirmed by liquid chromatography tandem mass spectrometry (LC-MS/MS), ruling out assay interference. In view of his ongoing denial of substance misuse and genuine presentation, ultrasound testes and CT Chest-Abdomen were requested, to rule out the rare possibility of an androgen-producing tumour. Instead, we found a pulmonary embolism. During hospital admission his testosterone levels normalised, rising again after discharge. He continued to deny substance abuse but consented to urinary doping investigations. His urine showed a raised testosterone-epitestosterone ratio of >70:1 (ref 0.16), and a testosterone concentration >800 ng/ml (ref <150), most likely due to exogenous testosterone use. In addition, urinary Stanozolol metabolites, Trenbolone, Boldenone, Nandrolone and their metabolites were detected. Whilst discussing these results he presented a vial of Trenbolone, expressing his surprise at its long half-life as he used this 2 years ago. We had arranged for psychiatric review immediately thereafter, during which he confessed ongoing substance abuse.
|Presentation||During admission||After discharge|
|Testosterone (829) nmol/l||151.4||25.7||135.4|
|FSH (118), LH (335) IU/l||<1.0||<1.0||<1.0|
|Haematocrit (Ht) (0.420.54) l/l||0.52|
|Alpha Fetoprotein (AFP) (010) kU/l||2|
|Human Chorionic Gonadotrophin (HCG) (05) IU/l||<1|
Conclusions/discussion: 1. Use of anabolic steroids increases the risk for developing thrombo-embolic complications such as stroke, myocardial infarction and pulmonary embolism.
2. Routine clinical assays for serum LC-MS/MS androgen profiles and urine GC-MS steroid profiles are not set up for detection of steroids of abuse, however may be able to guide further analysis. Drug control centres are a potential resource in patients with anabolic steroid-related complications and ongoing denial.
3. Psychiatric advice on managing our patient has been valuable.